Arizona, 2015

Strong Wind in Arizona, May 8, 2015

May 8, 2015 · NWS PSR · 1 event in 1 county or zone

Gusty winds associated with the passage of a vigorous and cold Pacific low pressure system resulted in minor tree damage in the greater Phoenix metropolitan area during the evening hours on May 8th. The public reported that gusty winds, estimated to be in excess of 40 mph, damaged small to moderate sized tree branches near the town of Goodyear.

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Gusty winds associated with the passage of a vigorous and cold Pacific low pressure system resulted in minor tree damage in the greater Phoenix metropolitan area during the evening hours on May 8th. The public reported that gusty winds, estimated to be in excess of 40 mph, damaged small to moderate sized tree branches near the town of Goodyear. The winds were not associated with a cold frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 8, 3:01 PM MST, 5 hours 59 minutes earlier.

Area forecast discussion, May 8, 3:01 PM MST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST FRI MAY 8 2015

.SYNOPSIS...
LOW PRESSURE WILL USHER IN BREEZY CONDITIONS AND COOLER TEMPERATURES
TO THE REGION THIS EVENING...ALONG WITH SCATTERED SHOWERS TO THE
NORTH OF PHOENIX. COOL TEMPERATURES WILL REMAIN IN PLACE THROUGH THE
WEEKEND...HOWEVER A RETURN TO NORMAL TEMPS WILL COMMENCE EARLY NEXT
WEEK AS HIGH PRESSURE BUILDS ACROSS THE DESERT SOUTHWEST.

&&

.DISCUSSION...
LATEST SATELLITE IMAGERY AND SURFACE OBSERVATIONS DEPICT THE COLD
UPPER LEVEL LOW TO BE POSITIONED OVER THE SOUTHERN TIP OF NEVADA AS
OF 21Z. TEMPERATURES THIS HOUR AROUND CENTRAL ARIZONA ARE RUNNING 10
TO 15 DEGREES BELOW THE SAME TIME YESTERDAY, SO NEEDLESS TO SAY TODAY
WILL BE QUITE A BIT COOLER FOR THIS TIME OF YEAR. WINDS REMAIN TO BE
BREEZY FROM SOUTHEAST CALIFORNIA THROUGH MOST OF ARIZONA AND WILL
CONTINUE INTO THE EARLY EVENING HOURS. A NORTH-TO-SOUTH BAND OF
CLOUDS HAS PROGRESSED NORTHEASTWARD FROM SOUTHWEST ARIZONA THIS
MORNING TO THE CURRENT STATUS OF MORE BROKEN TO SCATTERED COVERAGE IN
NATURE. A 115 KT JET ON THE RIGHT QUADRANT OF THE LOW WILL AIDE WITH
THE DYNAMIC LIFT FOR SHOWERS TO INITIATE AND FORM ACROSS CENTRAL,
NORTHERN AND EASTERN ARIZONA THROUGH THE EARLY MORNING HOURS
SATURDAY. AN EARLIER ONSET OF SHOWERS AND PRECIP HAS BEGUN AS CAN BE
SEEN BY THE CURRENT RADAR IMAGES, SO THE FORECAST WAS ADJUSTED
ACCORDINGLY.

THE TIMING AND DYNAMICS OF THIS WEATHER SYSTEM HAVE BEEN A BIT
TRICKY, AS THE HIGH RESOLUTION FORECAST MODELS HAVE HAD SOME TROUBLE
RESOLVING WHAT WILL HAPPEN. THE UPPER LEVEL LOW HAS SLOWED DOWN IN
PROGRESSION AND THUS RAIN SHOWERS HAVE DEVELOPED A BIT EARLIER THAN
ORIGINALLY THOUGHT. PWAT VALUES STILL REMAIN ON THE DRY SIDE WITH
THIS SYSTEM, VALUES AROUND 0.50 INCH. SUBSTANTIAL HEIGHT FALLS ON THE
ORDER OF 60-80 METERS AHEAD OF THE LOW ACROSS CENTRAL ARIZONA AND
COLD UPPER LEVEL (500MB) TEMPERATURES ARE MAKING THEIR WAY THROUGH
ARIZONA. WITH THE STRONG JET STREAK AND OTHER INGREDIENTS, SCATTERED
SHOWERS STILL SEEM VERY LIKELY THIS EVENING AND ONCE AGAIN SATURDAY
MORNING AND AFTERNOON. TERRAIN DRIVEN INITIATION WILL DRIVE THE
CONVECTIVE NATURE OF DEVELOPMENT WITH LIMITED MOISTURE POTENTIAL.
STRONG WIND SHEAR WILL MAKE ANY STORMS FAST MOVING IN NATURE WITH THE
POTENTIAL TO PRODUCE SOME GUSTY WINDS.

.PREVIOUS DISCUSSION.../ISSUED AT 230 AM MST/PDT 08 MAY/...

RIDGING WILL BEGIN TO TAKE HOLD ACROSS THE AREA ON SUNDAY AND
TEMPERATURES WILL BEGIN THEIR CLIMB BACK TOWARD NORMAL VALUES
ACCORDINGLY. THE RIDGE AXIS WILL REMAIN OVER ARIZONA FOR A RELATIVELY
SHORT PERIOD OF TIME AND WILL QUICKLY BECOME SOUTHWESTERLY BY THE
MIDDLE OF THE WEEK AS ANOTHER LOW DEVELOPS ACROSS THE PACIFIC
NORTHWEST. THERE IS STILL CONSIDERABLE SPREAD AMONG THE ENSEMBLES
WITH RESPECT TO WHERE THIS LOW WILL END UP AND WHAT KIND OF IMPACT
/IF ANY/ IT WILL HAVE ON THE WEATHER THIS FAR SOUTH. MAINTAINING A
FORECAST OF ABOVE NORMAL POPS AND BELOW NORMAL TEMPERATURES LATE NEXT
WEEK SEEMS APPROPRIATE AT THIS POINT UNTIL THE FINER DETAILS CAN BE
SORTED OUT.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

BRIEF OCCASIONAL -SHRA AND CIGS PERIODICALLY FALLING INTO A 6K-8K FT
RANGE DURING THE AFTERNOON AND OVERNIGHT HOURS WILL BE THE PRIMARY
AVIATION CONCERNS THROUGH TONIGHT. A FRONTAL BAND STRETCHED ACROSS
THE PHOENIX TERMINALS FRIDAY AFTERNOON WITH SOME GUSTY WINDS UP TO
20KT...WHICH WILL WEAKEN LATER IN THE EVENING. A WIND SHIFT BACK TO
A SOUTHEAST DIRECTION IS PROBABLE AROUND SUNRISE SATURDAY...THOUGH
TIMING CARRIES LOW CONFIDENCE.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

WHILE ISOLD -SHRA WILL BE POSSIBLE OVER SERN CALIFORNIA TERMINALS
THROUGH THIS EVENING...GUSTY W/SW WINDS WILL BE THE PRIMARY AVIATION
CONCERN. GUSTS OVER 30KT WILL BE LIKELY AT KIPL BEFORE ABATING AFTER
MIDNIGHT...WHILE SW GUSTS TO 25KT LIKELY AT KBLH. OCCASIONAL CIGS IN
A 6K-8K FT RANGE WILL BE LIKELY THIS EVENING...WITH CLEARING SKIES
BY SATURDAY MORNING.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
HIGH PRESSURE WILL BUILD BACK INTO THE DISTRICT EARLY NEXT WEEK WITH
SEVERAL DISTURBANCE TRAVELING NORTH OF THE REGION DURING THE LATTER
HALF OF THE WEEK. THIS WILL RESULT IN TEMPERATURES RETURNING TO NEAR
NORMAL VALUES WITH PREDOMINANTLY DRY WEATHER. MINIMUM AFTERNOON
HUMIDITY LEVELS WILL FALL INTO THE SINGLE DIGITS AND TEENS WITH FAIR
OVERNIGHT RECOVERY. WHILE SOME STRONGER AFTERNOON UPSLOPE WIND GUSTS
CAN BE EXPECTED...OVERALL WINDS THROUGH NEXT WEEK SHOULD NOT BE
UNUSUALLY STRONG FOR MAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CDEWEY/LEINS
AVIATION...MO
FIRE WEATHER...MO
Hazardous weather outlook, May 8, 2:37 AM MST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
237 AM MST FRI MAY 8 2015

AZZ020-021-025-026-CAZ030>033-091300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
237 AM MST FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS ARE EXPECTED ONCE AGAIN TODAY ACROSS SOUTHEAST CALIFORNIA
AND PORTIONS OF SOUTHWEST ARIZONA. THIS COULD LEAD TO PATCHY BLOWING
DUST IN SOME AREAS ALONG WITH REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greater Phoenix Area

When
May 8, 9:00 PM MST to 9:10 PM MST
Where
Greater Phoenix Area forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$500
Reported by
Public

Gusty winds occurred over the greater Phoenix area during the evening hours, associated with the passage of a cold and vigorous Pacific low pressure system. The westerly gusts were strong enough to cause minor tree damage. According to a public report, at 2110MST wind gusts measured at 42 mph broke off several tree branches, up to 2 inches in diameter. The damage occurred about 2 miles northwest of the town of Goodyear. The wind gusts were not thunderstorm related.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566151.